Alert archive / Mississippi / Special Weather Statements in 2016

Special Weather Statement, NWS Jackson, MS

July 13, 2016Rankin County, Mississippi

NWS Jackson, MS issued this special weather statement at Jul 13, 2016, 3:16 PM CDT for Rankin County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2016, 3:16 PM CDT (20:16 UTC)
Expired
Jul 13, 2016, 3:45 PM CDT
In force
29 min
Issued by
NWS Jackson, MS

County Rankin County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 24 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.3 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2016-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2016-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1759 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

600 
WWUS84 KJAN 132016
SPSJAN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
316 PM CDT WED JUL 13 2016
 
MSZ049-055-132045-
SIMPSON MS-RANKIN MS-
316 PM CDT WED JUL 13 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL RANKIN AND NORTH
CENTRAL SIMPSON COUNTIES UNTIL 345 PM CDT...

AT 315 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER PINEY WOODS...OR NEAR STAR...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
RANKIN AND NORTH CENTRAL SIMPSON COUNTIES...INCLUDING THE FOLLOWING
LOCATIONS: BRAXTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3201 9004 3208 9009 3217 8995 3203 8987
TIME...MOT...LOC 2015Z 250DEG 9KT 3207 8998 

$$

DC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Jul 13, 9:57 AM CDT, 5 hours 19 minutes earlier.

Area forecast discussion, Jul 13, 9:57 AM CDT, 5 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
957 AM CDT WED JUL 13 2016

.UPDATE...
A >1020mb ridge was noted on morning surface analysis nosing west
across our southern zones. This ridge axis has contributed to the
development of some early morning stratus that has been slow to
dissipate. Temperatures were running a couple of degrees cooler than
yesterday over east Mississippi as a result. Satellite imagery/RAP
analysis had a weak mid level trough axis over our cwa southeast of
the Natchez Trace. As was the case yesterday afternoon, the best
chance for convection will be over our southeast zones. Local wet
microburst checklist showed some potential over our southeast so have
included a limited area in our HWO for primarily damaging wind gusts
to 60 mph. Otherwise, a warm and humid day is on tap with peak heat
index values 101-104. /22/

&&

.AVIATION...Low stratus spread across KGTR/KMEI/KHBG this morning
with some spreading into central TAF sites near KJAN/KHKS. LIFR/IFR
ceilings will gradually improve to MVFR as stratus lifts around
15Z with VFR conditions expected afterwards 15-17Z. Isolated to
scattered convection will begin to develop by mid-afternoon,
primarily across east and southeast Mississippi, around 18-20Z and
persist through at least late afternoon. Again, convection observed
within a site's respected aerodrome will bring about a brief period
of MVFR/IFR ceilings and/or visibility. Convection will dissipate
around 02Z. Winds today will be from the south-southwest between 5-10
knots. /DC/19/

&&

.PREV DISCUSSION... /issued 339 AM CDT WED JUL 13 2016/

DISCUSSION...
The overall pattern across the CWA won't change much today, compared
to yesterday. Therefore, look for similar conditions as highs warm
into the middle 90s. Isolated to scattered storms are again expected
to develop over portions of the forecast area during the heat of the
afternoon, with the better rain chances over Southeast Mississippi. A
severe storm or two can't be ruled out, with gusty winds, frequent
lightning, and perhaps some hail possible with these storms. This
convection will dissipate around sunset this evening.

Hot and humid conditions persist on Thursday.  Models continue to
indicate a cold front swinging into and across the Mid-Mississippi
River Valley Thursday into Thursday night.  As this happens, it
could potentially send a complex of storms, or at least the outflow
thereof, southeast toward the forecast area.  This would again aid
in sparking some showers and storms over at least the northern half
of the CWA Thursday afternoon, and perhaps into Thursday night if
the exact timing is a bit later. Models also indicate storms perhaps
developing and lifting north from the coast and into at least
southern portions of the CWA Thursday afternoon.  Therefore,
expected rain chances Thursday to be a bit more widespread over
the CWA compared to today and Tuesday.

As eluded to above, highs both today and Thursday will top out in
the middle 90s.  When combined with lower 70 dew points over the
region, this will again result in afternoon heat indices ranging
between 100F-105F each afternoon. Lows both tonight and Thursday
night will bottom out in the low to middle 70s. /19/

Friday through Tuesday night...On Friday through Sunday the region
will be under the weakness in the subtropical flat ridging, which
will combined with a series shortwaves moving through northern stream
moving through the mid to upper MS Valley. A frontal boundary will
dip into the Mid South Region before becoming stationary. This
pattern will allow a series of disturbances to cross our northern
counties. Deep level shear will be on the weak side with mid level
lapse rates 6-7c, and precipitable water of 1.8 to 2 inches which
adds up to some locally heavy downpours. This could spell some strong
storm complexes moving across the CWA. Will have to keep monitoring
for possible mention in the HWO.

For Monday into Tuesday the subtropical ridge will build up from the
Southern Plains as 597 dkm heights build toward the CWA.  This will
increase heat indices across the region as highs shoot into the
middle toward upper 90s. This will push heat indices to 105 and
above toward 110 degrees. Rain chances will decrease some for early
next week. Looking beyond Tuesday it looks like this pattern will
continue through Friday as the Euro and GFS models try to bring 600
dkm to the mid MS Valley. Ensemble guidance shows that the 2 meter
temps could top 100 degrees in some locations. So with this mind may
have to eventually mention it in the HWO if the pattern holds. /17/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       95  74  95  74 /  16   8  19  22
Meridian      96  73  95  72 /  29  10  21  23
Vicksburg     95  76  95  74 /  12   7  18  20
Hattiesburg   94  74  94  74 /  38  13  30  21
Natchez       93  74  93  74 /  21   8  24  19
Greenville    95  77  95  75 /  10   5  25  27
Greenwood     94  74  94  73 /  11   5  26  30

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&

22/DC/19/17
Hazardous weather outlook, Jul 13, 2:24 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
224 PM CDT WED JUL 13 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>045-047>050-
053-054-059-060-141930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-WARREN-
HINDS-RANKIN-SCOTT-CLAIBORNE-COPIAH-JEFFERSON-ADAMS-
224 PM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND
WEST CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

MSZ046-051-052-055>058-061>066-072>074-141930-
KEMPER-NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER-CLARKE-FRANKLIN MS-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
224 PM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...SOUTH CENTRAL
MISSISSIPPI...SOUTHEAST MISSISSIPPI...AND SOUTHWEST MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...THROUGH THE REMAINDER OF THIS AFTERNOON

A FEW SEVERE STORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON.
THIS WILL PRIMARILY BE BETWEEN 1 AND 7 PM. DAMAGING WIND GUSTS TO
60 MPH WILL BE THE PRIMARY CONCERN WITH THESE STORMS. NICKEL TO
QUARTER SIZED HAIL AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION REMAINDER
OF THE AFTERNOON.

23

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Jul 13, 3:03 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
303 PM CDT WED JUL 13 2016

LAZ026-132045-
CONCORDIA LA-
303 PM CDT WED JUL 13 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CONCORDIA PARISH UNTIL
345 PM CDT...

AT 303 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR NEW ERA...OR NEAR MONTEREY...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MONTEREY AROUND 310 PM CDT.
  SLOCUM AROUND 315 PM CDT.
  DEER PARK AROUND 340 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3144 9177 3143 9173 3145 9172 3150 9160
      3141 9157 3140 9158 3138 9156 3127 9153
      3126 9157 3127 9164 3125 9166 3124 9165
      3123 9178 3138 9183 3137 9180 3139 9178
      3140 9182 3141 9184
TIME...MOT...LOC 2003Z 253DEG 13KT 3135 9172

DC
Special weather statement, Jul 13, 3:16 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
316 PM CDT WED JUL 13 2016

MSZ049-055-132045-
SIMPSON MS-RANKIN MS-
316 PM CDT WED JUL 13 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL RANKIN AND NORTH
CENTRAL SIMPSON COUNTIES UNTIL 345 PM CDT...

AT 315 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER PINEY WOODS...OR NEAR STAR...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
RANKIN AND NORTH CENTRAL SIMPSON COUNTIES...INCLUDING THE FOLLOWING
LOCATIONS: BRAXTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3201 9004 3208 9009 3217 8995 3203 8987
TIME...MOT...LOC 2015Z 250DEG 9KT 3207 8998

DC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:36 PM CDTSpecial Weather StatementJANClarke24 min
Jul 13, 4:02 PM CDTSpecial Weather StatementJANClarke28 min
Jul 13, 4:31 PM CDTSpecial Weather StatementJANForrest29 min
Jul 13, 5:06 PM CDTSpecial Weather StatementJANJones24 min
Jul 13, 5:26 PM CDTSevere Thunderstorm WarningJANJones38 min
Jul 13, 5:32 PM CDTSpecial Weather StatementJANJefferson28 min
Jul 13, 5:38 PM CDTSevere Thunderstorm WarningJANKemper33 min
Jul 13, 5:52 PM CDTSevere Thunderstorm WarningJANJasper38 min
Jul 13, 6:02 PM CDTSpecial Weather StatementJANJefferson Davis28 min
Jul 13, 6:09 PM CDTSpecial Weather StatementJANScott51 min
Jul 13, 6:16 PM CDTSevere Thunderstorm WarningJANLawrence44 min
Jul 13, 6:21 PM CDTSevere Thunderstorm WarningJANNewton, Scott39 min
Jul 13, 6:33 PM CDTSpecial Weather StatementJANLincoln27 min
Jul 13, 6:39 PM CDTSevere Thunderstorm WarningJANLincoln26 min
Jul 13, 3:03 PM CDTSpecial Weather StatementJANConcordia42 min
Jul 13, 3:38 PM CDTSpecial Weather StatementJANConcordia37 min
Jul 13, 4:52 PM CDTSpecial Weather StatementJANFranklin38 min
Jul 13, 5:04 PM CDTSevere Thunderstorm WarningJANCatahoula, Franklin, Tensas26 min
Jul 13, 6:46 PM CDTSpecial Weather StatementJANEast Carroll29 min

Nearby

Special Weather Statements in Mississippi, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.